Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 221, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2009, 2:22 PM EDT for 4 counties in Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2009, 2:22 PM EDT (18:22 UTC)
- Expired
- Aug 5, 2009, 3:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Carroll County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:20 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 5, 1:20 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC NATIONAL WEATHER SERVICE BLACKSBURG VA 120 PM EDT WED AUG 5 2009 .SYNOPSIS... A COLD FRONT ACROSS THE OHIO VALLEY WILL APPROACH THE REGION FROM THE NORTHWEST TODAY AND SHOULD MOVE THROUGH THE AREA TONIGHT BRINGING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL STALL ACROSS NORTH CAROLINA AND VIRGINIA AND THEN DISSIPATE TOWARD THE END OF THE WORK WEEK. HIGH PRESSURE WILL BUILD IN FROM THE WEST AND REMAIN IN PLACE THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1115 AM WEDNESDAY... AREA OF SHOWERS THAT MOVED ACROSS THE GREENBRIAR VALLEY AND PORTIONS OF THE NEW RIVER VALLEY EARLY THIS MORNING HAS WEAKENED AND DEPARTED THE FORECAST AREA. MID LEVEL SHORT WAVE NOTED IN THE 12Z UPPER AIR ANALYSIS EXTENDS SW FROM NEAR KILM TO NEAR KMEM. THIS FEATURE IS EVIDENT ON WV IMAGERY AS WELL AND IS RESPONSIBLE FOR THE AREA OF SHOWERS ERN KY AND WV. MOST OF THE CURRENT PRECIPITATION WILL LIFT NW OF THE RNK CWA BUT ADDITIONAL DEVELOPMENT SHOULD OCCUR ON THE SOUTHERN/SOUTHEASTERN FLANK OF THIS FEATURE DURING THE NEXT SEVERAL HOURS. RECENT VIS SAT SHOWING SOME GROWTH AND ENHANCEMENT TO THE CU IN E TN. LATEST SPC ANALYSIS ALREADY SHOWING MLCAPES AOA 1000 ACROSS NW NC. VIS SAT IMAGERY ALSO INDICATING LOTS OF SUNSHINE IN N NC AND FAR SW VA GIVING TEMPS A BOOST AND RAISING INSTABILITY. NWP GUIDANCE INCLUDING HIGH RESOLUTION EXPLICIT WRF RUNS SUGGEST CONVECTION SHOULD GET GOING DURING THE NEXT FEW HOURS ACROSS THE SOUTHERN APPALACHIANS. CONVECTIVE COVERAGE AND INTENSITY SHOULD INCREASE AS THE SHORT WAVE TO THE WEST APPROACHES AND PEAK HEATING IS REACHED. SPC DAY 1 OUTLOOK INCLUDES A PORTION OF THE NC/S VA FOOTHILLS AND PIEDMONT. FLOW ALOFT...MAINLY ABOVE 10KFT... INCREASES DURING THE AFTERNOON/EVE AND REACHES 35-40 KTS AROUND 15-20KFT WHILE LOW LEVEL FLOW REMAINS MUCH LIGHTER AND WESTERLY. THIS SUPPORTS SOME SEVERE WEATHER POTENTIAL...ESPECIALLY ACROSS SE LOCATIONS. AMENED POP FCST ACCORDINGLY AND UPDATED SKY FORECAST TO ACCOUNT FOR GOOD SUNSHINE THIS MORNING IN THE S HALF OF CWA. RAISED MAXES TODAY ACROSS THE SOUTH WHERE SUNSHINE PERSISTS. CONVECTION MAY PERSIST FOR AWHILE TONIGHT WITH THE FRONT LAGGING TO THE NW THROUGH MUCH OF THE EVENING AND SHORT WAVE TROUGH AXIS REMAINING W OF KROA THROUGH MIDNIGHT. WITH CLOUDS AND LATE FROPA KEPT TEMPS UP TONIGHT IN LINE WITH PREVIOUS MET BASED FCST. -BLAES && .SHORT TERM /THURSDAY THROUGH SATURDAY/... UPPER LEVEL TROUGH PUSHES A COLD FRONT TO THE EAST COAST DURING THE DAY THURSDAY WITH HIGH PRESSURE BUILDING IN THURSDAY NIGHT AND FRIDAY. THIS IS A BIG CHANGE FROM YESTERDAY 00Z MODEL RUN (GFS/NAM/GEM). THE ONLY MODEL WHICH KEEPS LIGHT SHOWERS IN THE AREA THURSDAY IS THE NAM. SINCE WE HAD POPS IN THE FORECAST...LEANING TOWARDS THE 00Z NAM AND HAVE HIGHEST POPS IN THE MORNING AND MAINLY IN THE PIEDMONT. THURSDAY NIGHT...HIGH PRESSURE MOVES FROM THE OHIO VALLEY AND OVER THE AREA. I HAVE REMOVED ALL POPS DURING THIS PERIOD. LATE FRIDAY AFTERNOON AND FRIDAY NIGHT...A WARM FRONT SLIDES ACROSS THE REGION. I REDUCED THE CHANCE FOR SHOWERS IN THE MORNING WITH ONLY A SLIGHT CHANCE ACROSS THE WEST IN THE AFTERNOON. EVEN THOUGH MODELS HAVE FRIDAY NIGHT AND SATURDAY DRY...WENT AHEAD AND LEFT LOW CHANCE POPS IN THE FORECAST. THERE IS A CHANCE A MCS TRACKING ALONG THE WARM FRONT AND ON THE OUTER RINGS OF THE UPPER LEVEL RIDGE OVER THE SOUTHEASTERN USA COULD RIDE INTO THE AREA. AS THE FRONT MOVES TO THE EAST COAST ON THURSDAY...DRIER AIR WILL FILTER INTO THE REGION. WITH COOLER AND DRIER AIR MOVING IN...HAVE LOWERED TEMPERATURES AND DEW POINTS THURSDAY INTO FRIDAY...THEN HAVE THEM INCREASING WITH THE PASSING OF THE WARM FRONT FRIDAY NIGHT AND SATURDAY. 85H TEMPERATURES FRIDAY MORNING TO BE IN THE +12/+15C RANGE. THIS WILL BRING A COOL START TO FRIDAY MORNING WITH MOUNTAINS TEMPERATURES IN THE MID TO UPPER 50S AND LOWER 60S IN THE EAST. BY SATURDAY AFTERNOON...TEMPERATURES WILL REBOUND BACK TO NORMAL WITH 85H TEMPERATURES NEAR +20C WHICH TRANSLATE TO MID 80S ACROSS THE WEST AND LOWER 90S IN THE EAST. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... LONG TERM MODELS CONTINUE TO BUILD A RIDGE OVER THE ERN U.S. FOR THE WEEKEND...THOUGH THERE ARE SOME DIFFERENCES IN TIMING. ON SUNDAY...UPPER LEVEL RIDGE WILL BRING INCREASING HEAT AND MOISTURE WITH SCATTERED AFT CONVECTION DEVELOPING IN THE MTNS. HAVE KEPT A CHC POP IN THE MTNS SUNDAY...WITH SLIGHT CHC ELSEWHERE. ANY CONVECTION WOULD BE DIURNAL SUNDAY AND MONDAY...SO HAVE NO POPS OR SLIGHT CHC POPS FOR OVERNIGHT SUNDAY AND MONDAY. BY TUESDAY...MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING THE NRN STREAM STRENGTHENING ENOUGH TO PUSH A FRONT ACROSS THE OHIO VALLEY AND TOWARD THE CWA. I HAVE CHC POPS ALL AREAS FOR THE APPROACHING FRONT- AND A STRENGTHENING LEE TROUGH. TEMPERATURES WILL BE ON THE WARM SIDE...SLIGHTLY ABOVE NORMAL...WITH HIGHS IN THE MID 80S TO LOWER 90S...POSSIBLY SOME MID 90S IN THE PIEDMONT. OVERNIGHT LOWS WILL BE WARM AND MUGGY...GENERALLY RANGING FROM THE MID 60S TO LOWER 70S. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... AS OF 120 PM WEDNESDAY... LATEST VIS SAT IMAGERY SHOWS MOSTLY SUNNY SKIES ACROSS THE RNK CWA. CONVECTIVE CLOUDS BEGINNING TO DEVELOP ACROSS THE HIGHER TERRAIN OF SW VA AND ESPECIALLY NC. EXPECT CONVECTION TO FIRE AND BECOME MORE WIDESPREAD BETWEEN 17 AND 19Z AS CONVECTIVE TEMPS ARE REACHED AND AS THE MID LEVEL SHORT WAVE OVER E KY MOVES E AND PROVIDES FORCING FOR ASCENT. MAINLY VFR/MVFR CONDITIONS EXPECTED THIS AFTN IN MOST SPOTS BUT CONVECTION WILL PRODUCE REDUCED VSBYS AND CIGS. CONVECTION WILL LIKELY PERSIST FOR AWHILE TONIGHT WITH THE FRONT LAGGING TO THE NW THROUGH MUCH OF THE EVENING AND SHORT WAVE TROUGH AXIS REMAINING NEAR THE SPINE F THE APPALACHIANS THROUGH MIDNIGHT. CONVECTION MAY ARRIVE IN SEVERAL WAVES UNTIL UPPER TROF SLIPS E OF THE AREA AFTER MIDNIGHT. SOME MVFR FOG EXPECTED LATE TONIGHT TOWARD DAYBREAK IN PREFERRED LOCATIONS BUT PROXIMITY TO FRONT AND FAIRLY DECENT CLOUD COVER SHOULD LIMIT ITS MAGNITUDE. ANOTHER ROUND OF AFTERNOON CONVECTION CAN BE EXPECTED E OF THE MTNS TOWARD THE END OF THIS TAF PERIOD ON THURS AFTN. LOOKING FURTHER AHEAD FROM THURSDAY INTO SUNDAY... COLD FRONT STALLS ACROSS THE REGION THRU LATE IN THE WEEK SUPPORTING CONVECTION...ESPECIALLY SOUTH AND EAST OF THE MOUNTAINS. FRONT SHOULD EVENTUALLY RETREAT NORTH DURING THE WEEKEND WITH REGION REMAINING IN A WARM AND MOIST AIRMASS SUPPORTING SCT...MAINLY AFTERNOON/EVE CONVECTION. REDUCED VSBYS AND CIGS EXPECTED IN LATE NIGHT/MORNING FOG IN PREFERRED RIVER AND VALLEY LOCATIONS. -BLAES && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...RCS LONG TERM...JJ/RCS AVIATION...BLAES
Hazardous weather outlook, Aug 5, 3:33 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 333 AM EDT WED AUG 5 2009 NCZ001>006-018>020-VAZ012>017-022-032>034-043>045-058-059-060745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX- CHARLOTTE- 333 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT DRIFTING TOWARD THE REGION LATER TODAY. SOME OF THE STORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS WHICH COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. VAZ007-009>011-018>020-023-024-035-046-047-WVZ042>045-060745- TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT- ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- GREENBRIER- 333 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT DRIFTING TOWARD THE AREA LATER TODAY. A FEW OF THE STORMS COULD BE STRONG TO POSSIBLY SEVERE AND BE ACCOMPANIED BY VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:37 AM EDT | Special Weather Statement | RNK | Bland | 38 min |
| Aug 5, 6:15 AM EDT | Special Weather Statement | RNK | Bland, Tazewell | 45 min |
| Aug 5, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 56 min |
| Aug 5, 2:21 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 44 min |
| Aug 5, 3:09 PM EDT | Special Weather Statement | RNK | Carroll | 36 min |
| Aug 5, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 56 min |
| Aug 5, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 60 min |
| Aug 5, 3:43 PM EDT | Special Weather Statement | RNK | Bland | 32 min |
| Aug 5, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 36 min |
| Aug 5, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 61 min |
| Aug 5, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 53 min |
| Aug 5, 4:32 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 58 min |
| Aug 5, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 55 min |
| Aug 5, 5:14 PM EDT | Flash Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski, City of Radford | 4 hr |
| Aug 5, 5:21 PM EDT | Special Weather Statement | RNK | Roanoke, City of Salem | 54 min |
| Aug 5, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke | 53 min |
| Aug 5, 5:33 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Tazewell, Wythe | 6 hr |
| Aug 5, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 55 min |
| Aug 5, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 53 min |
| Aug 5, 5:46 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell, Wythe | 6 hr |
| Aug 5, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 55 min |
| Aug 5, 6:02 PM EDT | Flash Flood Warning | RNK | Craig, Roanoke | 3 hr |
| Aug 5, 6:07 PM EDT | Special Weather Statement | RNK | Floyd | 53 min |
| Aug 5, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 61 min |
| Aug 5, 6:16 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 59 min |
| Aug 5, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania | 61 min |
| Aug 5, 6:54 PM EDT | Flash Flood Warning | RNK | Bedford, Franklin, Henry, Pittsylvania | 6 hr |
| Aug 5, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 75 min |
| Aug 5, 7:48 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| Aug 5, 7:55 PM EDT | Flash Flood Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 6 hr |
| Aug 5, 3:06 PM EDT | Flash Flood Warning | RNK | Ashe, Watauga | 6 hr |
| Aug 5, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Wilkes | 56 min |
| Aug 5, 4:06 PM EDT | Flash Flood Warning | RNK | Alleghany, Wilkes | 5 hr |
| Aug 5, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 67 min |
| Aug 5, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Stokes, Surry, Wilkes, Yadkin | 67 min |
| Aug 5, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.